Article Text

Download PDFPDF
An 89-year-old man presents with worsening heart failure
  1. Gordon A G McKenzie1,2,
  2. Bradley Porter1,3,
  3. Raffi Kaprielian1,3
  1. 1Department of Cardiology, West Middlesex University Hospital, Isleworth, UK
  2. 2Academic Surgical Unit, St. Mary's Hospital, London, UK
  3. 3Department of Cardiology, Hammersmith Hospital, London, UK
  1. Correspondence to Dr Gordon A G McKenzie, Academic Surgical Unit, St. Mary's Hospital, Praed Street, London W2 1NY, UK; gordon.mckenzie{at}doctors.org.uk

Abstract

Clinical introduction An 89-year-old man with a history of heart failure with preserved ejection fraction presented with worsening dyspnoea, reduced exercise capacity and peripheral oedema. His medical history was significant for hypertension, paroxysmal atrial fibrillation (AF), chronic obstructive pulmonary disease and Lyme disease (1983). Admission cardiovascular medications included aspirin 75 mg once a day, perindopril 6 mg once a day, furosemide 40 mg two times a day, flecainide 100 mg two times a day and simvastatin 40 mg one a night. On examination, he was normothermic and clinically in heart failure with raised jugular venous pressure, bibasal pulmonary crepitations and oedema up to abdomen. Cardiac markers were negative. Other laboratory tests demonstrated a normocytic anaemia, C reactive protein 18.7 mg/L (0–7.9), urea 19.4 mmol/L (2.8–7.2) and creatinine 162 µmol/L (72–127), which had trended above a baseline of 110 µmol/L for 4 months. Electrolytes including sodium, potassium, magnesium, corrected calcium and inorganic phosphate were within normal range. His admission ECG is shown in figure 1. Chest X-ray confirmed moderate right pleural effusion and left costophrenic blunting. Transthoracic echocardiogram demonstrated normal LV size and systolic function. The RV was dilated with mildly reduced systolic function. There was biatrial dilatation (right > left) with moderate-to-severe tricuspid regurgitation (due to annular dilatation), aortic sclerosis and a small circumferential pericardial effusion.

Question What is the most likely explanation for the ECG appearance?

  1. Atrial fibrillation with extreme right bundle branch block

  2. Class Ic antiarrhythmic agent toxicity

  3. Long-term sequelae of Lyme carditis

  4. Missed hyperkalaemia

  5. Tricyclic poisoning.

For the answer see page 650

For the question see page 633

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Answer: B

The ECG demonstrates class Ic antiarrhythmic agent (flecainide) toxicity. Flecainide is associated with prolongation of the PR, QTc and QRS intervals with cardiotoxicity in overdose, resulting in proarrhythmogenesis, negative inotropism, conduction abnormalities and high mortality.1 ,2

Flecainide is renally eliminated (10%–50% secreted as unchanged drug). Worsening renal impairment causes decreased unchanged drug secretion and prolongation of plasma half-life. Since flecainide is also extensively metabolised, no simple relationship between creatinine clearance and rate of plasma elimination exists.3 Flecainide level was elevated at 4.32 µg/mL (0.48–2.41) and we suspect that renal impairment contributed to this.

In this case, flecainide was stopped and diuresis with intravenous furosemide was successful. He subsequently developed AF with rapid ventricular response (100–130 bpm) and significantly narrowed QRS complexes (figure 2). This was treated with bisoprolol, and then digoxin before achieving rate control with bisoprolol monotherapy, which was continued long term. Renal function improved with a predischarge creatinine of 111 µmol/L.

Figure 2

ECG after treatment.

Answer A incompletely explains the underlying cause and answers D and E are less likely given the clinical course. Moreover, tricyclic poisoning is classically associated with dominant R wave in lead aVR.4 Answer C is incorrect as Lyme carditis usually causes reversible conduction delay in the acute phase.5

References

Footnotes

  • Contributors GAGM wrote the manuscript. BP and RK provided senior editing. Inception of the case report by RK.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; internally peer reviewed.

Linked Articles